Virginia, 2003

Flash Flooding in Virginia, June 16, 2003

June 16, 2003 · NWS RNK · 9 events in 5 counties and zones

An area of heavy rain caused flash flooding 3 miles east of Starkey, as well as in the town of Starkey in Roanoke County. Heavy rains also produced flash flooding of Tinker and Glade Creeks in Vinton, closing some streets.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rains produced flash flooding during the morning and early afternoon of the 16th.An area of heavy rain caused flash flooding 3 miles east of Starkey, as well as in the town of Starkey in Roanoke County. Heavy rains also produced flash flooding of Tinker and Glade Creeks in Vinton, closing some streets. This area of heavy rain then produced flash flooding over Western Bedford County. Route 757, four miles west of Stewartsville was washed out. Route 608 was closed due to flooding in Hardy, and roads were flooded 3 miles southeast of Cloverdale in southeastern Botetourt County. Flash flooding washed out parts of Route 757 near Goodview. At times there was over 3 feet of water rushing across the road.Heavy rain caused flash flooding on Route 630 in Spencer in Henry County. Flash flooding also affected the city of Danville as heavy rain brought Apple Branch Creek out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 2:10 AM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 16, 2:10 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
310 AM EDT MON JUN 16 2003

VERY WET CONDITIONS WILL CONT TODAY WITH FRONTAL BNDRY EXPECTED TO
SLIDE SOUTH ACROSS THE FCST AREA LATER TODAY AND TNGT.  RRQ OF WEAK
UPR JET SHUD HELP LIFT SOME OF THE DEEP HIGH PWAT MOISTR INTO
CONVECTION ALONG AND NEAR THE 850MB BNDRY AND ENHANCE THE THREAT OF
FLOODING ACROSS MOST OF THE FA.  MDLS DIFFER IN EXTENT OF SOUTHWARD
PUSH OF BNDRY TODAY WITH THE GFS LOOKING OVERDONE.  THEREFORE ETA
KEEPS MORE UNSTABLE AIR OVR THE SOUTHERN PORTION OF THE FA.  WILL
EXTEND FLOOD WATCH INTO THIS EVENING...FOR ALL BUT NE EXTREME.

MODELS AGREE ON BRINGING MORE STABLE AIR INTO THE AREA OVERNIGHT.
THIS SHUD REDUCE THREAT OF CONVECTION/HVY RAIN AND FLOODING...BUT
POPS WILL REMAIN HIGH AS WAVES IN SW FLOW ALFT RIDE UP INTO THE
REGION.

MODELS DIFFER AGAIN MIDWEEK AS GFS PROGRESSES OHIO VLY WAVE EAST AND
OFF THE COAST...PUSHING MUCH OF PCPN EAST.  ETA DROPS THE WAVE SW
AND KEEPS SW FLOW OVER THE AREA.  SO WILL LEAVE THINGS BEYOND TUE
BASICALLY UNCH AT THIS POINT.

FCSTID =    9
ROA   74  61  67  61 /  70  60  60  50
LYH   72  58  69  60 /  60  60  60  50
DAN   78  62  72  62 /  70  60  60  50
BLF   71  57  69  56 /  70  60  60  50
LWB   69  55  67  56 /  60  60  60  50
BCB   71  57  67  56 /  70  60  60  50
TNB   73  59  69  57 /  80  60  60  50

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 16, 3:58 AM EST, 4 hours 32 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME
NORTHEASTERN PORTION OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST
TUESDAY AND COULD PROMPT MORE FLOOD WATCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 16, 6:03 AM EST, 2 hours 27 minutes before
VAZ014-018-019-022-023-WVZ044-045-161230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 AM EDT MON JUN 16 2003

...HEAVY RAIN MOVING THROUGH THIS MORNING...

AREAS OF HEAVY RAIN WERE MOVING THROUGH PARTS OF THE NEW RIVER AND
ROANOKE VALLEYS THIS MORNING...WITH RAINFALL RATES UP TO 1.5 INCHES
PER HOUR.  COUNTIES TO SEE THE BULK OF THE HEAVY RAIN THROUGH 9 AM
INCLUDE MONTGOMERY... ROANOKE... MONROE... CRAIG... BOTETOURT...
GREENBRIER AND ALLEGHANY.

THE RAIN WILL CAUSE A LOT OF STANDING WATER ON ROADWAYS...AS WELL
AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY
MUDSLIDES.

BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS...AND CHANGING ROAD
CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING.
Special weather statement, Jun 16, 7:08 AM EST, 1 hour 22 minutes before
VAZ014-017>020-022>024-032>035-043-WVZ044-045-161355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 AM EDT MON JUN 16 2003

...AREAS OF HEAVY RAIN CONTINUES THIS MORNING...

AREAS OF HEAVY RAIN CONTINUE TO MOVE THROUGH PARTS OF THE ALLEGHANY
HIGHLANDS...THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...SOUTHWARD
TO HENRY AND PATRICK COUNTIES THIS MORNING.  RAINFALL RATES ARE AS
HIGH AS 1.5 INCHES PER HOUR...AND AROUND A HALF INCH IN 15 MINUTES.
THE HEAVIEST RAIN THROUGH 10 AM WILL EXTEND FROM THE ROANOKE
VALLEY...NORTHWARD INTO THE HIGHLANDS.

THE RAIN WILL CAUSE A LOT OF RUNNING WATER ON ROADWAYS...AS WELL
AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY
MUDSLIDES.

MOTORISTS SHOULD BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS...
AND CHANGING ROAD CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING.

06

The radar

The Roanoke radar (KFCX), 29 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Roanoke

When
June 16, 8:30 AM EST to 9:15 AM EST
Where
Roanoke County, Starkey
Reported by
LAW ENFORCEMENT
Coordinates
37.209, -80.051 (the zone’s center; the record gives no point)

Flash Flood, Roanoke

When
June 16, 8:30 AM EST to 12:00 PM EST
Where
Roanoke County, Vinton
Reported by
UNKNOWN
Coordinates
37.209, -80.051 (the zone’s center; the record gives no point)

Flash Flood, Roanoke

When
June 16, 8:30 AM EST to 9:15 AM EST
Where
Roanoke County, 3 mi E of Starkey
Reported by
UNKNOWN
Coordinates
37.209, -80.051 (the zone’s center; the record gives no point)

Flash Flood, Bedford

When
June 16, 8:55 AM EST to 10:45 AM EST
Where
Bedford County, 4 mi S of Stewartsville
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Flash Flood, Botetourt

When
June 16, 9:00 AM EST to 9:45 AM EST
Where
Botetourt County, 4 mi SE of Cloverdale
Reported by
EMERGENCY MANAGER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Flash Flood, Bedford

When
June 16, 9:10 AM EST to 10:45 AM EST
Where
Bedford County, Hardy
Reported by
LAW ENFORCEMENT
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Flash Flood, Henry

When
June 16, 9:30 AM EST to 11:00 AM EST
Where
Henry County, Spencer
Reported by
TRAINED SPOTTER
Coordinates
36.685, -79.981 (the zone’s center; the record gives no point)

Flash Flood, Danville (C)

When
June 16, 12:00 PM EST to 1:30 PM EST
Where
Danville (C) County, Danville
Reported by
LAW ENFORCEMENT
Coordinates
36.586, -79.395 (the zone’s center; the record gives no point)

Flash Flood, Bedford

When
June 16, 4:30 PM EST to 5:00 PM EST
Where
Bedford County, Goodview
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364468, 5364469, 5364470, 5364471, 5366163, 5364472, 5364473, 5364474, 5366162.